Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Some results on the global inversion of bilinear and quadratic isoparametric finite element transformations

Authors: A. E. Frey, C. A. Hall and T. A. Porsching
Journal: Math. Comp. 32 (1978), 725-749
MSC: Primary 65N30
MathSciNet review: 0474877
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains sufficient conditions under which a map whose domain is a compact set is a bijection onto a given set. Relative to certain isoparametric finite element maps, one set of conditions involves the nonvanishing of the Jacobian; another the notion of overspill. An algorithm based on elimination is given for the numerical inversion of these maps.

References [Enhancements On Off] (What's this?)

  • [1] R. C. BUCK, Advanced Calculus, McGraw-Hill, New York, 1956. MR 0089871 (19:732e)
  • [2] P. G. CIARLET & P. A. RAVIART, "Interpolation theory over curved elements with applications to finite element methods," Comput. Methods Appl. Mech. Engrg., v. 1, 1972, pp. 217-249. MR 0375801 (51:11991)
  • [3] I. ERGATOUDIS, B. IRONS & O. ZIENKIEWICZ, "Curved isoparametric, "quadrilateral" elements for finite element analysis," Internat. J. Solids and Structures, v. 4, 1968, pp. 31-42.
  • [4] W. FULKS, Advanced Calculus, Wiley, New York, 1961. MR 0122922 (23:A254)
  • [5] W. J. GORDON & C. A. HALL, "Transfinite element methods: Blending function interpolation over arbitrary curved element domains," Numer. Math., v. 21, 1973, pp. 109-129. MR 0381234 (52:2131)
  • [6] A. S. HOUSEHOLDER, "Bigradients and the problem of Routh and Hurwitz," SIAM Rev., v. 10, 1968, pp. 56-66. MR 0229805 (37:5371)
  • [7] J. M. ORTEGA & W. C. RHEINBOLDT, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, 1970. MR 0273810 (42:8686)
  • [8] W. G. STRANG & G. J. FIX, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0443377 (56:1747)
  • [9] C. J. de la VALLEE POUSSIN, Cours d'Analyse Infinitesimale, vol. 1, Gauthier-Villars, Paris, 1926.
  • [10] O. C. ZIENKIEWICZ, The Finite Element Method in Engineering Science, McGraw-Hill, London, 1971. MR 0315970 (47:4518)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society